David Dunn M.
Our story is not one of the inspirational tales. We are in fact struggling mightily to restore David’s health and mobility. I’m taking time to write this summary of events in hopes that someone affiliated with your association might offer some pointers that could help us find our way.
My husband David was a very fit and healthy nutritionist and Olympic Track & Field coach, who regularly incorporated vitamins, minerals and supplements into his diet. His appearance and demeanor betrayed his age, and we did not suspect any heart problems when he suffered a massive stroke at age 70. After the initial hospitalization at Baltimore Washington Medical Center he was sent to Kiernan Rehab where he was asked to “Get up and walk.” He had difficulty with this due to extreme dizziness, and an imbalance in his medications soon sent him back into the hospital. This time we were told he also had atrial fibrillation and congestive heart failure. We chose the rehab facility at Good Samaritan Hospital in Baltimore for acute rehab.
Having a history of adverse responses to all medications, the metoprolol, spironolactone, digoxin, and coumadin which were prescribed upset his stomach so much so that over a period of 8 months, he lost 120 lbs. At 6’ 3” he could afford to lose some weight, but not to this degree. He suffered digoxin toxicity twice, but we were told repeatedly that this regimen was essential, since his blood pressure runs low. We were also instructed to refrain from using his regular vitamin/supplement regimen which he was used to, because they posed conflicts with the medications. A smart nurse suggested using pepto-bismal to protect his stomach from the medications, and we adopted this into a regular routine.
At a sub-acute rehab facility closer to home, he managed to walk on a quad-cane, but was always wrestling with nausea and dizziness, so that after returning home and losing his balance a few times, we thought it unwise to continue trying to walk. He battled with a lingering UTI from a hospital catheter and subsequent dehydration, which put him back in the hospital where they installed a de-fibrilator.
After returning home he spent 9 months largely bed-ridden, with visiting therapists encouraging him to sit more, eat more, drink more, and spend more time out of bed. This was good advice but clearly complicated by the constant nausea and dizziness. We asked repeatedly about these symptoms which seemed the key to progress and were repeatedly told that there was no obvious reason for them, other than side-effects from the medications, but the medications must not be changed. We sought the help of an acupuncturist for “grounding” to counteract the dizziness and spent months and many trips for needle therapy, but with marginal improvement.
About 6 months ago he began experiencing very painful muscle contractions in his legs, and we consulted with an orthopedist who found nothing wrong with his knees and suggested it was a delayed response from the stroke. (However, the stroke affected his left arm and leg, but the contractions were more pronounced in his right leg.)
We consulted with a neurologist who prescribed baclofen for a week, and instructed us to double the dosage after a week. On the second day of doubling the dosage David was in great pain, became progressively delirious, and had to be hospitalized with a medical overdose.
From here we tried another rehab facility to address the muscle contractures. In addition to rigorous therapy to stretch his legs and left arm, he was given phemerol injections in both legs, to which he had a very adverse response. But the contractures only subsided, and his legs did not straighten completely, making standing and walking out of the question with bended knees.
Interestingly, at this facility we were told that there were only several conflicts between his medications and vitamins, and were told to avoid only vitamin K. We are working now to try to reintroduce vitamins and supplements to build up his stores and strengthen his endocrine system, but the dizziness has not improved and his prospects seem to be confined to bed.
The irony in this predicament is that his cognitive mind is clear and sharp with only minor affects to certain mathematical calculations. It seems a cruel irony to have so much potential which is handicapped by something like dizziness, but that is where we are today.
We are open to suggestions, convinced that someone has had a similar experience and has found a better answer. If so, we would be most grateful for specific guidance.